Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Pocatello, ID

July 24, 2002Bannock County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 24, 2002, 3:37 PM MDT for Bannock County, Idaho. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 3:37 PM MDT (21:37 UTC)
Expired
Jul 24, 2002, 4:10 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Bannock County, ID

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:50 PM MDTHail 0.75Inkom, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2002-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2002-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2975 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS55 KPIH 242137
SVRPIH
IDC005-242210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
337 PM MDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO

* UNTIL 410 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF INKOM...OR ABOUT 9 MILES
  SOUTHEAST OF POCATELLO...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INKOM AT 350 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4284 11248 4268 11238 4277 11212 4292 11222

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM MDT, 37 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM MDT, 37 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
300 PM MDT WED JUL 24 2002

TCU DEVELOPING OVER THE S-CENTRAL HIGHLANDS AND CENTRAL MTNS TRYING TO
BREAK THROUGH A 5OOMB CAP...AND GENERALLY THE CAP IS HOLDING. THERE
MAY BE AN ISOLATED THUNDERSTORM OR TWO THIS AFT WHERE THE AIRMASS IS
SLIGHTLY MORE UNSTABLE. THE UPPER TROF TO THE WEST WILL APPROACH THE
AREA WITH JET DYNAMICS COMING INTO PLAY TONIGHT AND THURSDAY.
PLACEMENT OF THE JET OVER CENTRAL ID TONIGHT SO HIGHEST POPS SOUTH AND
EAST OF THE JET...FROM THE SNAKE PLAIN EAST. LOWER LEVELS OF THE ATMOS
STILL RATHER DRY SO NOTHING HIGHER THAN LOW CHANCE POPS.

AS ONE JET MAX DEPARTS ANOTHER ON ITS HEELS SO JET COUPLET WOULD
SUPPORT CONVECTION ON THU ALONG WITH MODEST CAPES AND LI/S. ONCE
AGAIN...HIGHEST POPS OVER THE EASTERN ZONES. TROF GETS CLOSER TO THE
CENTRAL MTNS BUT MOISTURE IS LIMITED SO WILL MENTION SLIGHT CHANCE
POPS. GENERALLY LOW POPS AREAWIDE FRI THROUGH FRI NIGHT AS UPPER TROF
SETTLES IN. DRIER ON SAT WITH DEPARTING TROF AND COOLER NW FLOW. WILL
HOLD ONTO LOW POPS THOUGH OVER ERN HIGHLANDS. SHORTWAVE ENERGY AND
COLD AIR ADVECTION ON SAT WOULD SUPPORT BREEZY WINDS ON THE SNAKE
PLAIN.

EXTENDED...COOL BUT STABLE NW FLOW FOR ANOTHER COOL DAY ON SUN WITH
TEMPS SIMILAR TO SAT TEMPS. THEN HIGHER PRESSURE STRENGTHENS IN THE
GREAT BASIN FOR DRY AND WARMER CONDITIONS MON-WED. WAW

.KSFX...OPERATIONAL...VCP 21.

BYI 61/89/59/86 3321

.PIH...NONE.

PIH BB 058/089 056/087 054 13333

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.